Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 10:09 PM CDT for Hand County, South Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 10:09 PM CDT (03:09 UTC)
- Expired
- Jun 23, 2002, 11:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 10:39 PM CDT | Hail 1 | Ree Hgts, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240309 SVRABR SDC059-240415- /NEW.KABR.SV.W.0103.240309-240415/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1009 PM CDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF REE HEIGHTS...OR ABOUT 11 MILES NORTHEAST OF HIGHMORE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REE HEIGHTS AROUND 1020 PM CDT MILLER AROUND 1045 PM CDT SAINT LAWRENCE AROUND 1050 PM CDT BURDETTE AROUND 1055 PM CDT VAYLAND AROUND 1110 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4475 9930 4451 9929 4439 9883 4474 9876 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 23, 9:05 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 905 PM CDT SUN JUN 23 2002 SVR WX CONTINUES TO WORK ITS WAY ACROSS THE CWA. SUFFICIENT LOW LVL MSTR COVERGENCE REMAINS ALONG SFC BOUNDARY FROM SW OF PIERRE NE INTO THE NE CWA FOR ADDITIONAL DEVELOPMENT THROUGH THE EVENING. LATEST RUC HAS MID LVL SHORT WAVE LIFTING SLOWLY NE INTO SE NODAK BY LATE EVENING. BEST LOW LVL THETA E AIR LIFTS NE AS WELL BY 06Z. SOME DRYING NOTED ON RUC IN THE LOWER LVLS TO THE SW BY LATE EVENING SHOULD BE SUFFICIENT TO DECREASE THREAT BY LATE EVENING ALL BUT NRN SECTIONS OF THE CWA. WILL NEED TO UPDATE WHEN FIRST WATCH EXPIRES AFTER 10 PM. ANTICIPATE NO UPDATES UNTIL THAT TIME. .ABR...NONE FAUCETTE
In the hours before
Special weather statement, Jun 23, 10:00 PM CDT, 9 minutes before
MNZ039-046-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT SUN JUN 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE... AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 41 min |
| Jun 23, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 53 min |
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 51 min |
| Jun 23, 7:37 PM CDT | Tornado Warning | ABR | Brown, McPherson | 38 min |
| Jun 23, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 39 min |
| Jun 23, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 65 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | ABR | Brown | 48 min |
| Jun 23, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 63 min |
| Jun 23, 8:34 PM CDT | Tornado Warning | ABR | Hughes, Stanley | 41 min |
| Jun 23, 8:55 PM CDT | Tornado Warning | ABR | Brown | 50 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 51 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 27 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 22 min |
| Jun 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 24, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 37 min |
| Jun 24, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 29 min |
| Jun 24, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 46 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 28 min |
| Jun 24, 2:39 AM CDT | Tornado Warning | ABR | Day | 36 min |
| Jun 24, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 28 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 43 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 50 min |
| Jun 24, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.